Massachusetts, 2014

Hail and Damaging Winds in Massachusetts, September 2, 2014

September 2, 2014 · NWS BOX · 3 events in 3 counties and zones

Hot and humid air over southern New England was enough to produce diurnal thunderstorms. A few of these became severe producing both large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Hot and humid air over southern New England was enough to produce diurnal thunderstorms. A few of these became severe producing both large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 2, 9:08 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 2, 9:08 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1008 AM EDT TUE SEP 2 2014

.SYNOPSIS...
HOT AND HUMID ACROSS THE REGION TODAY...ALTHOUGH A COLD FRONT WILL
CROSS THE REGION OVERNIGHT. A FEW SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND THIS EVENING AHEAD OF THIS FRONT. DRIER
BUT WARM WEATHER FOLLOWS THE FRONT WEDNESDAY AND THURSDAY. HUMIDITY
WILL ONCE AGAIN INCREASE BY THE END OF THE WEEK...AS THE NEXT COLD
FRONT BRINGS THE RISK FOR MORE SCATTERED SHOWERS/THUNDERSTORMS BY
SATURDAY. COOLER AND LESS HUMID WEATHER FOLLOWS BY NEXT SUNDAY AND
MON.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1000 AM UPDATE...

DENSE FOG ALONG THE SOUTH COAST HAS ERODED AWAY PER LATEST VIS
SATELLITE IMAGERY. ALTHOUGH PER WEBCAMS YOU CAN STILL SEE IT
HUGGING THE SOUTH COAST JUST OFFSHORE. WHILE MVY HAS INCREASED TO
ABOVE 1SM...NANTUCKET IS STILL SOCKED IN WITH DENSE FOG. THEREFORE
HAVE EXTENDED THE ADV FOR JUST NANTUCKET UNTIL NOON TODAY.
OTHERWISE FORECAST REMAINS ON TRACK WITH THE POTENTIAL FOR ISO TO
SCT SUMMER THUNDERSTORMS OCCURRING EARLY THIS AFTERNOON AND TEMPS
WARMING WELL INTO THE UPPER 80S TO LOW 90S.

PREVIOUS DISCUSSION...

EXPECT PLENTY OF MIXING THROUGH THE DAY ALLOWING TEMPS TO REACH
TO AROUND 90 IN THE WARMER SPOTS LIKE THE MERRIMACK AND CT RIVER
VALLEYS. HIGHS WELL UP INTO THE 80S ARE LIKELY ELSEWHERE. TROPICAL
AIRMASS REMAINS IN PLACE AS WELL...WHERE SFC DWPTS AROUND 70F ARE
LIKELY THROUGH THE DAY UNDER A COLUMN WHICH IS SUPPORTING PWATS
NEAR 2.0 INCHES.

GIVEN THE HOT HUMID AIRMASS IN PLACE...A FEW AIRMASS-TYPE
THUNDERSTORMS/SHOWERS POP THIS AFTERNOON THANKS THE SFC HEATING
ALONE /THERE IS A LACK OF OTHER LIFT UNTIL PRE FRONTAL TROF ARRIVES
AFTER 03Z/. IN FACT EVEN UNDER RELATIVELY MODEST MID LVL LAPSE
RATES...SB  CAPE VALUES OF 500-1000J/KG AND MU CAPES AROUND 1000-
1500J/KG ARE POSSIBLE.  THE MESOSCALE MODELS SHOW ISOLATED TO
SCATTERED CONVECTION DEVELOPING THIS AFTERNOON...BUT DISAGREE ON
AREAL EXTENT AND LOCATIONS.  THAT CAN BE EXPECTED IN A TROPICAL
AIRMASS WITH LACK OF ORGANIZED FORCING.

GIVEN THE HIGH PWATS...EXPECT HEAVY RAINFALL TO BE THE
PRIMARY THREAT WITH ANY THUNDERSTORMS THAT OCCUR. MOVEMENT WILL ALSO
BE SLOW...BUT COVERAGE IS LIKELY TO BE SCT AT BEST...SO THERE IS THE
THREAT FOR VERY LOCALIZED FLOODING BUT NOTHING WIDESPREAD.  PRIMARY
CONCERN IS FOR URBANIZED AREAS.  DURING THE DAY...LLJ AND THEREFORE
SHEAR IS LOW SO SEVERE WEATHER POTENTIAL IS RATHER LOW.
HOWEVER...GIVEN 70 DEWPOINTS CAN/T COMPLETELY RULE OUT AN ISOLATED
WET MICROBURST ALTHOUGH THATS A LOW PROBABILITY.

SHOULD THEN SEE THE CONVECTION DIMINISH TOWARD EVENING...UNTIL THE
COLD FRONTAL CONVECTION ARRIVES AFTER 02 OR 03Z IN OUR WESTERN
ZONES...LIKELY IN A WEAKENED STATE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
TONIGHT...
SFC COLD FRONT WILL BE RAPIDLY APPROACHING FROM THE W...WITH
TIMING GENERALLY AGREED UPON BY GUIDANCE. EXPECT IT TO BE IN
E NY BY 00Z...CENTRAL BOX CWA BY 06Z AND THEN OFFSHORE BETWEEN 09Z
AND 12Z. SUSPECT THERE WILL BE ONGOING CONVECTION /POTENTIALLY
STRONG/ ACROSS ERN NY BY ABOUT 00Z THIS EVENING. INITIALLY...THE
BEST LLJ ENERGY WILL BE SHIFTING NNE SUGGESTING SLOW E
PROGRESSION...SO SUSPECT IT MAY TAKE UNTIL AS LATE AS 03Z FOR ANY
OF THIS CONVECTION TO ARRIVE IN W MA/CT AND SW NH. THE KEY IS HOW
MUCH OF THIS HOLDS TOGETHER INTO THE BOX CWA GIVEN THAT BY
03Z...ALMOST 3 HOURS WITHOUT SIGNIFICANT SFC HEATING WILL HAVE
ELAPSED. DO NOTE THAT AS IT APPROACHES WITH THE COLD FRONT...THERE
IS AN INCREASE LLJ ENERGY TO ABOUT 35-40 KT AT H85. THEREFORE...30
KT OF 0-3 KM SHEAR AND NEARLY 40 KT OF 0-6KM ARE POSSIBLE AS THIS
CONVECTION APPROACHES. REGARDING SFC CONDITIONS...DO NOTE A
POCKET OF HELICITY NEAR 100 AS WELL. HOWEVER...WILL BE GRADUALLY
LOSING THE NEAR 1000-1200J/KG OF SFC CAPE WITH DIURNAL
STABILIZATION. THEREFORE...IT/S A BALANCING ACT BETWEEN THE
STABILIZATION OF THE COLUMN AND THE INCREASE IN LOCALIZED SHEAR.
DO FEEL THAT THE GUIDANCE SHIFTING QPF OUT OF THE REGION IS LIKELY
TOO DRY ESPECIALLY IN THE W HALF OF THE REGION. FEEL THAT
MAINTAINING THE THREAT FOR T-STORMS INTO AT LEAST 03-06Z IS
WARRANTED. NOT OUT OF THE QUESTION THAT AN ISOLATED SEVERE STORM
IS NOTED GIVEN THE SHEAR...BUT NOT CONFIDENT ENOUGH TO INCLUDE
ENHANCED WORDING WITH THIS UPDATE GIVEN STABILIZATION. WILL
HOWEVER MAINTAIN WORDING FOR HEAVY RAIN...AS HIGH PWATS COULD
STILL PROMOTE AN ISOLATED FLASH FLOOD THREAT. ALL THIS THINKING
COINCIDES NICELY WITH LATEST SPC DAY 1.

OUTSIDE OF THE HEAVY RAIN/THUNDER POTENTIAL...MAY NEED TO WATCH
ESPECIALLY E AREAS FOR THE RETURN OF SOME OVERNIGHT FOG AND
STRATUS THANKS TO DWPTS HOLDING NEAR 70 FOR MUCH OF THE NIGHT.
MINS ARE LIKELY TO REMAIN WARM AS THE COOLER AIR WILL LAG THE
FRONT UNTIL MAINLY AROUND OR AFTER SUNRISE.

WED...
RAPID IMPROVEMENT FOLLOWING THE FRONT THANKS TO DRY AIR MOVING IN.
WILL LIKELY SEE DWPTS FALL BACK INTO THE 50S DURING THE DAY. THE
COLUMN AS A WHOLE IS DRY ALSO...SO AFTER LEFTOVER DEBRIS CLOUDS
DIMINISH DURING THE MORNING EXPECT A MAINLY SUNNY DAY. H85 TEMPS
STILL REMAIN CLOSE TO +13C...SO HIGHS ARE LIKELY STILL TO REACH
THE MID TO UPPER 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS:

* DRY THU/FRI WITH VERY WARM AFTERNOON/S
* HUMID WITH SCT SHOWERS/STORMS POSSIBLE SAT
* COOLER AND LESS HUMID SUN INTO MON

DETAILS:

WEDNESDAY NIGHT...

HIGH PRESSURE OVERHEAD WILL RESULT IN MAINLY CLEAR SKIES AND LIGHT
WINDS.  THIS WILL ALLOW LOW TEMPS TO BOTTOM OUT MAINLY IN THE
50S...TO LOWER 60S.  PATCHY FOG MAY DEVELOP LATE IN THE TYPICALLY
PRONE LOCATIONS.

THURSDAY AND FRIDAY...

HIGH PRESSURE IN CONTROL WILL KEEP THE WEATHER DRY WITH WARM
AFTERNOON/S...PARTICULARLY BY FRIDAY.  HIGH TEMPS SHOULD BE WELL UP
INTO THE 80S ON THURSDAY...BUT HUMIDITY WILL BE IN CHECK.  AS THE
HIGH MOVES FURTHER OFF THE COAST BY FRIDAY...850 MB TEMPS REACH +16C
AS SOUTHWEST FLOW ALOFT INCREASES.  THIS SHOULD ALLOW HIGHS WELL UP
INTO THE 80S TO NEAR 90.  HUMIDITY WILL ALSO INCREASE ON
FRIDAY...ALTHOUGH IT WILL NOT BE OPPRESSIVE.

SATURDAY...

A COLD FRONT WILL APPROACH THE REGION AND LIKELY TRIGGER SCATTERED
SHOWERS/THUNDERSTORMS DURING THE DAY SATURDAY.  NOT EXPECTING THE
ENTIRE DAY TO BE A WASHOUT...BUT APPEARS ENOUGH INSTABILITY/MOISTURE
AND FORCING AVAILABLE FOR CONVECTION.  PWATS APPROACHING 2 INCHES
WILL MAKE HEAVY RAIN AND VERY LOCALIZED FLOODING THE MAIN CONCERN.
WHILE MORE CLOUDS WILL LIKELY KEEP TEMPS A FEW DEGREES LOWER THAN
FRIDAY...IT WILL BE QUITE HUMID AHEAD OF THE COLD FRONT WITH
DEWPOINTS NEAR 70.

SUNDAY AND MONDAY...

THE COLD FRONT SHOULD HAVE EXITED THE SOUTHEAST NEW ENGLAND COAST
EARLY SUNDAY.  THIS WILL ALLOW COOLER AND LESS HUMID AIR TO WORK
INTO THE REGION SUNDAY AND MONDAY.  WILL ALSO HAVE TO WATCH A COUPLE
WAVES OF LOW PRESSURE OFF THE MID ATLANTIC COAST.  FOR NOW MOST OF
THE MODELS KEEP THEM FAR ENOUGH AWAY TO RESULT IN MAINLY DRY WEATHER
AND THAT WILL BE SHOWN IN OUR DETERMINISTIC FORECAST.   HOWEVER...
THERE CERTAINLY IS AT LEAST A LOW PROBABILITY THAT ONE OF THEM ENDS
UP FURTHER NORTH AND WE END UP WITH A PERIOD OF SHOWERS.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH MONDAY NIGHT/...HIGH CONFIDENCE IN
TRENDS...LOWER CONFIDENCE IN TIMING.

THROUGH TODAY...PATCHY FOG/IFR LINGERS ACROSS THE CAPE AND THE
ISLANDS UNTIL EARLY THIS AFTERNOON.

OTHERWISE...A FEW HIT AND MISS SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON.  THE MAY RESULT IN BRIEFLY LOCALIZED LOWER
CONDITIONS.

TONIGHT...ANY SHOWERS AND THUNDERSTORMS END ESPECIALLY AFTER 06Z.
WITH WINDS SHIFTING GRADUALLY TO THE W. SOME MORE FOG AND LOW
CLOUDS ESPECIALLY ACROSS SE MA UNTIL WINDS SHIFT DURING THE EARLY
MORNING HOURS.

WED...VFR.

KBOS TERMINAL...HIGH CONFIDENCE IN TRENDS. MAY BE A SHOWER OR
THUNDERSHOWER IN THE AFTERNOON. SEA BREEZE UNLIKELY UNDER STRONGER S-
SW WINDS...BUT THERE IS A LOW PROBABILITY FOR A BRIEF SEA BREEZE
LATE THIS MORNING.

KBDL TERMINAL...HIGH CONFIDENCE. AN AFTERNOON SHOWER OR THUNDERSTORM
IS POSSIBLE.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WEDNESDAY NIGHT THROUGH FRIDAY...HIGH CONFIDENCE.  MAINLY VFR
CONDITIONS OTHER THAN LATE NIGHT/EARLY MORNING PATCHY GROUND FOG IN
THE TYPICALLY PRONE LOCATIONS.

FRIDAY NIGHT AND SATURDAY...MODERATE CONFIDENCE.  A PERIOD OF MVFR-
IFR CONDITIONS EXPECTED IN LOW CLOUDS/FOG PATCHES AND SCT
SHOWERS/THUNDERSTORMS.  TIMING HIGHLY UNCERTAIN AT THIS POINT.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

HIGH CONFIDENCE THROUGH THE PERIOD WEDNESDAY.

SW FLOW CONTINUES TODAY...AND A FEW GUSTS TO AROUND 20 KT ARE
POSSIBLE MAINLY NEAR THE SHORELINES OF CAPE COD AND THE ISLANDS.
BY TONIGHT...WINDS WILL SHIFT TO THE W-NW AND CONTINUE IN THIS
DIRECTION INTO WED FOLLOWING A COLD FRONTAL PASSAGE. LOW CHANCE
FOR SOME SHOWERS OR THUNDERSHOWERS THIS EVENING. SEAS MAY APPROACH
5 FT ON THE S OCEAN WATERS THIS EVENING...BUT SHOULD REMAIN BELOW
SMALL CRAFT ADVISORY THRESHOLDS THROUGH THE DAY ON WED.
OTHERWISE...SOME FOG MAY LEAD TO VSBY REDUCTIONS EARLY THIS
MORNING AND AGAIN TONIGHT.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

MODERATE CONFIDENCE THROUGH THIS PERIOD.

WEDNESDAY NIGHT AND THURSDAY...HIGH CONFIDENCE.  WEAK PRESSURE
GRADIENT SHOULD KEEP WINDS/SEAS BELOW SCA THRESHOLDS.  GOOD
VISIBILITIES SHOULD MAKE FOR NICE BOATING WEATHER.

FRIDAY...MODERATE TO HIGH CONFIDENCE.  NEAR SHORE SOUTHWEST WIND
GUSTS OF 20 TO 25 KNOTS MAY DEVELOP IN THE AFTERNOON WITH GOOD
MIXING OVER THE LAND.  SEAS SHOULD REMAIN BELOW SCA THRESHOLDS...BUT
MAY BECOME CHOPPY ESPECIALLY NEAR SHORE.

FRIDAY NIGHT AND SATURDAY...MODERATE CONFIDENCE.  AREAS OF FOG MAY
AFFECT THE SOUTHERN WATERS.  SOUTHWEST WIND GUSTS AROUND 20 KNOTS
ARE EXPECTED AHEAD OF AN APPROACHING COLD FRONT. THERE WILL BE THE
RISK OF SCT SHOWERS AND THUNDERSTORMS DURING THE DAY SATURDAY.

&&

.EQUIPMENT...
THE BOURNE/HYANNIS NOAA WEATHER RADIO TRANSMITTER...KEC-73...
BROADCASTING ON 162.550 MHZ...CONTINUES TO EXPERIENCE OCCASIONAL
OUTAGES. THE TECHNICAL ISSUES ARE BEING WORKED ON PRESENTLY. WE
APOLOGIZE FOR THE INCONVENIENCE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...DENSE FOG ADVISORY UNTIL NOON EDT TODAY FOR MAZ024.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK/DOODY
NEAR TERM...FRANK/DUNTEN
SHORT TERM...DOODY
LONG TERM...FRANK
AVIATION...FRANK/DOODY/DUNTEN
MARINE...FRANK/DOODY
EQUIPMENT...STAFF
Hazardous weather outlook, Sep 2, 10:44 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1144 AM EDT TUE SEP 2 2014

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-031545-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1144 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL
OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE
AND RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY THAT A FEW THUNDERSTORMS THIS AFTERNOON
MAY RESULT IN TORRENTIAL RAINFALL AND A VERY LOCALIZED FLOOD
THREAT. THE BEST CHANCE FOR THIS WOULD BE IN URBANIZED AREAS.
THERE ALSO IS A LOW PROBABILITY OF STRONG THUNDERSTORM WITH GUSTY
WINDS.

HEAT INDEX VALUES WILL REACH AT OR ABOVE 95F THIS AFTERNOON THANKS
TO A VERY WARM AND MOIST AIRMASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS MAY RESULT IN HEAVY RAINFALL AND PERHAPS
VERY LOCALIZED FLOODING ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-031545-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1144 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Sep 2, 11:49 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1249 PM EDT TUE SEP 2 2014

NHZ011-015-021730-
CHESHIRE-WESTERN AND CENTRAL HILLSBOROUGH-
1249 PM EDT TUE SEP 2 2014

...A LINE OF STRONG THUNDERSTORMS IS MOVING EAST INTO NORTHWESTERN
HILLSBOROUGH AND CHESHIRE COUNTIES IN NEW HAMPSHIRE...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM WALPOLE TO
WESTMORELAND TO NEAR BRATTLEBORO...AND WAS MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KEENE...JAFFREY...SWANZEY...PETERBOROUGH...RINDGE...HILLSBOROUGH...
WINCHESTER...WALPOLE...AND CHESTERFIELD..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. MINOR URBAN AND POOR
DRAINAGE FLOODING IS POSSIBLE. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4312 7186 4312 7183 4294 7184 4276 7210
      4287 7256 4297 7250 4300 7245 4305 7247
      4308 7244 4315 7245 4316 7243 4313 7243
      4313 7237 4316 7237 4318 7216 4313 7218
      4313 7204 4316 7202 4318 7204 4320 7191
TIME...MOT...LOC 1647Z 271DEG 23KT 4308 7242 4296 7242 4288 7254

SIPPRELL

The radar

The Boston radar (KBOX), 115 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hampshire

When
September 2, 12:35 PM EST
Where
Hampshire County, Pelham
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.400, -72.400

Thunderstorm Wind, Worcester

When
September 2, 2:10 PM EST
Where
Worcester County, Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.430, -71.750

A tree on Newell Hill Road was downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
September 2, 2:45 PM EST
Where
Essex County, 0.69 mi N of Amesbury
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.860, -70.930

A tree and wires on Powpow Street and Fern Avenue were downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543047, 543048, 543049.